Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 217, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 28, 2017, 6:29 PM CDT for Adams County, Union County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 6:29 PM CDT (23:29 UTC)
- Expired
- Jun 28, 2017, 6:51 PM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 107 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 2:53 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 742 J/kg
- Mixed-layer CIN
- -297 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 721 m²/s²
- 0-3 km storm-relative helicity
- 852 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
995
WUUS53 KDMX 282329
SVRDMX
IAC003-175-290015-
/O.NEW.KDMX.SV.W.0217.170628T2329Z-170629T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
629 PM CDT WED JUN 28 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Union County in south central Iowa...
Eastern Adams County in southwestern Iowa...
* Until 715 PM CDT.
* At 628 PM CDT, a severe thunderstorm was located near Corning,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Creston, Corning, Lenox, Green Valley Lake, Prescott, Cromwell,
Shannon City, Kent, Green Valley Lake State Park, Creston Municipal
Airport and Corning Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Iowa.
LAT...LON 4090 9474 4099 9481 4116 9446 4116 9435
4090 9423
TIME...MOT...LOC 2328Z 248DEG 22KT 4097 9464
HAIL...1.00IN
WIND...60MPH
$$
Small1 follow-up statement
139
WWUS53 KDMX 282351
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
651 PM CDT WED JUN 28 2017
IAC003-175-290001-
/O.CAN.KDMX.SV.W.0217.000000T0000Z-170629T0015Z/
Union IA-Adams IA-
651 PM CDT WED JUN 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN UNION AND EASTERN
ADAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail and
gusty winds are still possible with this thunderstorm.
A tornado watch remains in effect until 1000 PM CDT for south central
and southwestern Iowa.
LAT...LON 4090 9474 4099 9481 4116 9446 4116 9435
4090 9423
TIME...MOT...LOC 2348Z 248DEG 22KT 4102 9447
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 6:07 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 28, 6:07 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 607 PM CDT Wed Jun 28 2017 .MESOSCALE DISCUSSION... Issued at 607 PM CDT Wed Jun 28 2017 Still a few discrete storms south/southeast of the metro this evening and any storm that remains discrete will have a higher tornado threat. Otherwise complex of storms across southern Iowa looks to be transition to more of a wind threat. Large hail remains a threat with the more discrete storms as well. CAMS suggesting overall transition upscale to more of a wind threat, with line of storms training along the southern IA/MO border. This suggests a transition to a hydro threat overnight as well. It has been dry in the area and the area should be able to take some heavy rainfall. However it will definitely set the stage for additional heavy rainfall threat into Thursday and Thursday night. && .SHORT TERM.../Tonight through Thursday/ Issued at 319 PM CDT Wed Jun 28 2017 19z radar had a cluster of showers and thunderstorms over north central Iowa that was being aided by a PV anomaly moving across southern Minnesota and to a lesser extent 850mb warm air advection. 18z SPC mesoanalysis showed 1500 to 3000 J/kg of MLCAPE in the warm sector with around 30 to 40 knots of shear. A subtle shortwave moving through central Nebraska will help to provide lift for scattered thunderstorms. While discrete cells with all modes of severe weather is possible initially, expect storms to become more linear with more of a damaging wind and hail threat through this evening. Some of the short terms models have shown the possibility for heavy rainfall over southern Iowa overnight as a cold front stalls out. This is shown with the HRRR, RAP, WRF-ARW and NMM cores having 1 to 2 inches with locally higher amounts. This may lead to isolated flash flooding threat tonight and even if that does not come to fruition, this rainfall along with expected rainfall in the coming days may prime southern Iowa for flash flooding. Next concern is Thursday afternoon convection which is expected to bring another round of severe weather and heavy rainfall to the state, especially southern portions. By late tomorrow afternoon, CAPE values will be between 2000 and 3000 J/kg with deep layer shear of 40 to 50 knots, which is more than sufficient for supercells. With this in mind and warm front draped across the area, supercells with the potential for isolated tornadoes and large hail will be possible in the afternoon and early evening. .LONG TERM.../Thursday night through Wednesday/ Issued at 319 PM CDT Wed Jun 28 2017 The pattern will remain active through the period although the severe potential should not be as great with gradually building heights and weaker flow through the cornbelt. An MCS could very well be ongoing at onset somewhere around a warm frontal boundary sitting along the IA/MO border as the current NW CONUS short wave lift reaches the Midwest. With MLCAPEs 2500-4000 j/kg and 0-6km shear 30-50kts that instability/shear parameter space would certainly suggest discrete supercells, at least initially, are possible with the potential for the current Enhanced Risk to be expanded eastward with time. 0-1km shear and SRH values near the boundary would also support tornadoes, and these values increase into the evening with the increasing low level jet so all modes of severe weather are possible. Heavy rain parameters are not climatologically extreme based on the 00z NAEFS percentiles but it may not take that considering what normals are for late June and the aforementioned synoptic lift. Many models are also suggesting 1-2” maxes so will add heavy rain mention considering the airmass and degree of moisture transport. The triple point and front will not move quickly, still likely over southern IA by 06z. The synoptic scale lift should exit to our south and east into Fri morning although some weak convection may still develop in the base of the trough and broad lingering low level cyclonic flow, which could potential also repeat northeast during peak heating Sat. This should be followed by brief surface ridging and lull and then quick return flow recovery into Sun ahead of another weak NW flow wave. This will bring varied degrees of thunderstorm chances back into the forecast early next week, although neither shear, instability and heavy rain parameters look remarkable for now. This will also usher in decreased confidence with the models having difficulty handling the weakening flow and short wave progression. The ECMWF and GFS both depict a weak Missouri Valley wave into Monday with the GFS slower and stronger than suggested by the GEFS, the EC and its ensembles so some token PoPs will linger to account for these possibilities through Tue Night. && .AVIATION.../For the 00Z TAFS through 00Z Thursday evening/ Issued at 607 PM CDT Wed Jun 28 2017 Storms across much of central IA to impact all taf sites except KMCW in the next few hours. Otherwise storm threat should transition more to the south late tonight. Additional storms are expected late in the period Thursday afternoon. Winds will remain out of the southwest ahead of a boundary moving southeast through the state, and then shift to the west to northwest behind the boundary. Some lower CIGS possible with the storms. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MESOSCALE...Beerends SHORT TERM...Ansorge LONG TERM...Small AVIATION...Beerends
Hazardous weather outlook, Jun 28, 4:52 AM CDT, 13 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 452 AM CDT Wed Jun 28 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-291000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 452 AM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong storms remain possible this morning with the main concern of locally heavy rain, hail, and gusty winds are possible. Strong to severe thunderstorms are expected this afternoon and tonight. Large hail, damaging winds, and a couple of tornadoes remain possible. Locally heavy rain is also anticipated and may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of strong to potentially severe thunderstorms are forecast Thursday afternoon and evening. Large hail, damaging winds and even a few isolated tornadoes are possible. Heavy rain will again pose the threat of flash flooding Thursday night. More storms are possible Sunday night into Monday. The predictability for severe weather remains low at this time, but locally heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely needed this afternoon and tonight and again Thursday afternoon and evening. KLP
In the hours before
Local storm report, Jun 28, 5:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM FUNNEL CLOUD LORIMOR 41.13N 94.06W
06/28/2017 UNION IA PUBLIC
&&
CWLocal storm report, Jun 28, 5:57 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
557 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM FUNNEL CLOUD LORIMOR 41.13N 94.06W
06/28/2017 UNION IA PUBLIC
&&
CWLocal storm report, Jun 28, 6:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM TORNADO 4 S PLEASANTVILLE 41.33N 93.26W
06/28/2017 MARION IA TRAINED SPOTTER
REPORTED A FEW MILES SOUTH OF HWY 5 IN
PLEASANTVILLE.
&&
MJBLocal storm report, Jun 28, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
622 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM FUNNEL CLOUD 1 W NEW VIRGINIA 41.18N 93.75W
06/28/2017 WARREN IA TRAINED SPOTTER
&&
CWLocal storm report, Jun 28, 6:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL GLADBROOK 42.19N 92.72W
06/28/2017 E1.25 INCH TAMA IA BROADCAST MEDIA
REPORT VIA SOCIAL MEDIA.
&&
MJBLocal storm report, Jun 28, 6:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 4 ENE NEW VIRGINIA 41.20N 93.67W
06/28/2017 WARREN IA EMERGENCY MNGR
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Story | 30 min |
| Jun 28, 3:41 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 23 min |
| Jun 28, 2:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 52 min |
| Jun 28, 3:06 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 39 min |
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster, Wright | 50 min |
| Jun 28, 3:49 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
| Jun 28, 4:08 PM CDT | Tornado Warning | DMX | Adair, Dallas, Madison | 37 min |
| Jun 28, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 40 min |
| Jun 28, 4:22 PM CDT | Tornado Warning | DMX | Adair, Adams, Cass | 23 min |
| Jun 28, 4:25 PM CDT | Tornado Warning | DMX | Adair, Madison | 35 min |
| Jun 28, 4:28 PM CDT | Tornado Warning | DMX | Adair, Dallas, Guthrie, Madison | 32 min |
| Jun 28, 4:33 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 42 min |
| Jun 28, 4:46 PM CDT | Tornado Warning | DMX | Adair, Adams, Union | 29 min |
| Jun 28, 4:49 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 41 min |
| Jun 28, 4:51 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 39 min |
| Jun 28, 4:53 PM CDT | Tornado Warning | DMX | Taylor | 52 min |
| Jun 28, 4:56 PM CDT | Tornado Warning | DMX | Adair, Madison | 37 min |
| Jun 28, 5:07 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin | 38 min |
| Jun 28, 5:11 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 49 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 34 min |
| Jun 28, 5:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Polk, Warren | 24 min |
| Jun 28, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jun 28, 5:35 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin | 40 min |
| Jun 28, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold, Taylor | 66 min |
| Jun 28, 5:41 PM CDT | Tornado Warning | DMX | Clarke, Madison, Union | 34 min |
| Jun 28, 5:52 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 2 min |
| Jun 28, 5:55 PM CDT | Tornado Warning | DMX | Marion, Warren | 35 min |
| Jun 28, 6:14 PM CDT | Tornado Warning | DMX | Jasper, Marion | 31 min |
| Jun 28, 6:18 PM CDT | Tornado Warning | DMX | Warren | 27 min |
| Jun 28, 6:29 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Tama | 46 min |
| Jun 28, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 39 min |
| Jun 28, 6:44 PM CDT | Tornado Warning | DMX | Marion, Warren | 31 min |
| Jun 28, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.